In­flam­ma­tion of stom­ach struc­ture gives reader a belly­ache

The News (New Glasgow) - - LIFESTYLES/PICTOU COUNTY - Dr. Keith Roach

DEAR DR. ROACH: Af­ter a stom­ach probe two years ago, I was told that I have mesen­teric pan­ni­culi­tis. I know it’s in­flam­ma­tion of the stom­ach lin­ing and that there’s no known cause of it. So what can I do for it? Are there special foods I should eat or stay away from? I wasn’t given any in­for­ma­tion about it at all!

I can’t take a lot of med­i­ca­tion be­cause it causes pain in my ab­domen. If you can give me any in­for­ma­tion about this con­di­tion, I would re­ally ap­pre­ci­ate it. — G.M.

AN­SWER: Mesen­teric pan­ni­culi­tis is a rare con­di­tion of in­flam­ma­tion and fi­bro­sis of the mesen­tery. The mesen­tery is not ac­tu­ally the stom­ach it­self: it’s a large fold of con­nec­tive tis­sue that helps hold in place many of the struc­tures of the ab­domen. This in­cludes the stom­ach and in­testines. The blood and nerve sup­ply to these or­gans runs through the con­nec­tive tis­sue. The mesen­tery is at­tached to the peri­toneum, the lin­ing of the ab­domen, and also has im­por­tant but not com­pletely un­der­stood func­tions in the im­mune and in­flam­ma­tory sys­tems.

Mesen­teric pan­ni­culi­tis is only one of a group of re­lated con­di­tions, to­gether called “scle­ros­ing mesen­teri­tis.” You are right that the cause is un­known, but a his­tory of ab­dom­i­nal trauma, es­pe­cially surgery, is com­mon in those di­ag­nosed. There may be an au­toim­mune com­po­nent to this con­di­tion, as it is more com­mon in peo­ple with other au­toim­mune dis­eases.

Some peo­ple with this con­di­tion have no symp­toms, but in those who do, the most com­mon are ab­dom­i­nal pain, fever and weight loss, and diar­rhea or con­sti­pa­tion. Some­times the in­flam­ma­tion is so se­vere that the bowel can be­come blocked or the flow of urine can be­come ob­structed. Most peo­ple with this con­di­tion have pretty sta­ble symp­toms.

It can be slowly pro­gres­sive in some peo­ple, while a few others re­solve over time. Treat­ment is in­di­cated for peo­ple with symp­toms, and the usual first treat­ment is a steroid like pred­nisone to com­bat the in­flam­ma­tion. Tamox­ifen, which has some es­tro­gen and some anti-es­tro­gen ac­tions, in­hibits fi­brous tis­sue de­po­si­tion, and of­ten is given at the same time.

For peo­ple with in­flam­ma­tory con­di­tions, I rec­om­mend a diet low in pro-in­flam­ma­tory red meat and high in fruits and veg­eta­bles, whole grains, legumes and nuts. Keep­ing a food diary can help identify if there are foods that seem to trig­ger symp­toms in you.

DEAR DR. ROACH: In a re­cent col­umn, you dis­cussed pos­si­ble vi­ta­min D de­fi­cien­cies caused by no sun ex­po­sure from ex­treme cloth­ing cov­er­age or not go­ing out­side at all. I have been di­ag­nosed with vi­ta­min D de­fi­ciency and am tak­ing 2,000 IU daily, per my doc­tor’s ad­vice. I get a lot of sun ex­po­sure, but I use SPF 30 up to SPF 70 sun­screen de­pend­ing on the amount of ex­po­sure I am get­ting, due to con­cerns of skin can­cer. Is this in­hibit­ing my vi­ta­min D pro­duc­tion the same way that cov­er­ing up com­pletely with cloth­ing does? — J.G.

AN­SWER: Sun­screen does re­duce the amount of vi­ta­min D that your skin can syn­the­size. Peo­ple who are very care­ful to keep ap­ply­ing sun­screen, as you re­port, are at higher risk for de­vel­op­ing vi­ta­min D de­fi­ciency. This is prob­a­bly why your doc­tor rec­om­mends that you take sup­ple­men­tal vi­ta­min D. The ac­tive form of vi­ta­min D (like D-3, chole­cal­cif­erol) gives you all you need with­out any sun ex­po­sure, while al­low­ing you to avoid risk of skin can­cer.

Newspapers in English

Newspapers from Canada

© PressReader. All rights reserved.